MAUDE Adverse Event Report: B. BRAUN MELSUNGEN AG INTROCAN SAFETY; CATHETER,INTRAVASCULAR,THE

B. BRAUN MELSUNGEN AG INTROCAN SAFETY; CATHETER,INTRAVASCULAR,THE
Model Number 4251890-02
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report has been identified as b.Braun medical inc.Internal report number (b)(4).One (1) used sample and a photo were provided for evaluation.The broken area of the returned catheter exhibited a "v" shape.This "v" shape is consistent with the needle piercing the catheter after being withdrawn and reinserted into the catheter.The ifu indicates, "after withdrawal, do not reintroduce the steel needle into the catheter, as the latter may be cut off." if additional pertinent information becomes available a follow-up report will be filed.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical inc.Internal report number (b)(4).The investigation into this reported event is ongoing.Additional attempts to receive the device involved in the reported event are being made.A follow-up report will be submitted when the results of the investigation are available.
 
Event or Problem Description
As reported by user facility through medwatch (b)(4): the patient was brought to the operating room and laid supine on the operating table.After adequate general anesthesia was obtained, the right shoulder was prepped and draped in the usual sterile fashion.A small incision was made and a large amount of purulent material was then evacuated.There does appear to be extension down to the shoulder joint just on manual palpation with the suction device.Fluid was sent for culture.At this time, the patient went into cardiac arrest with ventricular fibrillation.Acls protocol was initiated with eventual return of spontaneous pulses as well as respirations; however, i did not place a drain.I merely quickly closed the small incision due to the ongoing need for chest compressions and resuscitation.The patient was taken to the icu in critical condition.During the resuscitation of the patient on the aforementioned incident, the b.Braun medical inc.Introcan fep straight safety iv catheter 14 ga x 1.25 in broke inside the patient's av fistula where the hub meets the catheter shaft.The broken end was not retrieved at the time due to the patient's critical condition.It is presumed that it migrated to the pulmonary vasculature.Additional information received from the user facility: a doctor was placing the catheter after the patient began coding.Doctors do not routinely place iv's at the facility.The malfunction occurred during placement and the staff were never able to use the catheter.The patient actually recovered and ended up being discharged home.We did not do anything to retrieve the catheter, not even an x-ray.He did not have any symptoms related to the missing catheter.

Brand Name
INTROCAN SAFETY
Common Device Name
CATHETER,INTRAVASCULAR,THE
Manufacturer (Section D)
B. BRAUN MELSUNGEN AG
carl-braun-str. 1
melsungen, hessen 34212
GM  34212
MDR Report Key10507090
Report Number9610825-2020-00199
Device Sequence Number3033717
Product Code FOZ
UDI-Device Identifier04046963318154
UDI-Public(01)04046963318154
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K020785
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4251890-02
Device Catalogue Number4251890-02
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2020
Initial Date Received by Manufacturer 08/26/2020
Supplement Date Received by Manufacturer08/26/2020
Initial Report FDA Received Date09/09/2020
Supplement Report FDA Received Date10/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1